Colombian doctors and other health officials are searching for a reason why hundreds of young girls fainted, developed high fevers or experienced severe abdominal pain after receiving an immunisation shot against human papillomavirus (HPV) in the town of Carmen de Bolivar, in northern Colombia, local media reported.
Since late May, at least 243 girls have become ill – mainly in Carmen de Bolivar – after receiving the vaccinations. The shots are a part of a nationwide program to protect against HPV, the sexually transmitted disease that can lead to cervical and other types of cancer, mainly in females.
Health officials still do not know why the girls had become sick – in many cases so severely they had to be hospitalised – in one area of the country, while the vaccinations administered elsewhere to thousands of other girls took place without incident.
One of the working theories is that some of the girls who became ill after receiving the shot had higher than normal levels of lead in their bodies, according to a report in El Tiempo. But tests on other girls hospitalised after receiving the vaccination came up negative for lead poisoning.
Another theory is that the people of the town where so many girls have have become sick are experiencing “mass hysteria,” El Tiempo reported on September 2.
President Juan Manuel Santos has flatly denied any link between the vaccines and the mysterious illnesses, a claim supported by the World Health Organization.
By Mark Kennedy